Kansas, 2001

Lightning Strikes in Kansas, June 19, 2001

June 19, 2001 · NWS TOP · 4 events in 3 counties and zones

Thunderstorms over northeast and east central Kansas the early morning hours of the 19th produced lightning which struck several structures and did extensive damage to some of them. Total damage caused by lighting was estimated well over one half million dollars.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$534,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms over northeast and east central Kansas the early morning hours of the 19th produced lightning which struck several structures and did extensive damage to some of them. Total damage caused by lighting was estimated well over one half million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 1:10 AM CST, 17 minutes earlier.

Area forecast discussion, Jun 19, 1:10 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
210 AM CDT TUE JUN 19 2001

THUNDERSTORM CHANCES AND AFFECT ON TEMPERATURES MAIN FORECAST
CONCERNS.

MAIN FOCUS FOR THUNDERSTORMS WILL CONTINUE TO BE ALONG COLD FRONT
WHICH IS MOVING SOUTH ACROSS THE CWA CURRENTLY.  MODELS SHOW FRONT
OVER SOUTHEAST HALF OF CWA AROUND 12Z THIS MORNING AND JUST SOUTH OF
THE CWA BY THIS EVENING (00Z WEDNESDAY).

EXPECT CURRENT ROUND OF CONVECTION TO GRADUALLY WEAKEN BY LATE THIS
MORNING WITH ANOTHER ROUND DEVELOPING LATER THIS AFTERNOON.  FINAL
ZFP BREAKDOWN AND WORDING WILL BE DEPENDANT ON THE SITUATION NEAR
THE ZONE ISSUANCE TIME.

ORIENTATION OF SURFACE FRONTAL SYSTEM AND 500 MB FLOW PATTERN LATE
THIS AFTERNOON AND TONIGHT SUGGESTS TRAIN ECHOES ARE LIKELY...MAINLY
OVER THE SOUTHERN PART OF THE CWA NEAREST THE FRONTAL SYSTEM WHERE
CONVECTION SHOULD BE THE MOST ORGANIZED AND MOST WIDESPREAD.  WILL
INCLUDE MENTION OF LOCALLY HEAVY RAIN FOR ROUGHLY THE SOUTHERN HALF
OF THE CWA TONIGHT.  POPS WILL BE RETAINED THROUGH TONIGHT OVER THE
WHOLE CWA WITH DECREASING POP VALUES TO THE NORTH...SIMILAR TO THE
CURRENT FORECAST.

HAVE RETAINED POPS OVER THE CWA WEDNESDAY AND WEDNESDAY NIGHT AS
WELL. POP VALUES HAVE BEEN LOWERED A CATEGORY WEDNESDAY CLOSER IN
LINE TO LATEST GUIDANCE CONSENSUS...AND KEPT AS IS FOR WEDNESDAY
NIGHT WHICH IS CONSISTENT WITH GUIDANCE CONSENSUS.

REGARDING TEMPERATURES...FAN, FWC AND MAV SHOW A WIDE RANGE OF
SOLUTIONS WHICH REVEALS THE UNCERTAINTY OF THE SITUATION.  IN THIS
SITUATION WILL NOT DEVIATE TOO FAR FROM THE GOING FORECAST UNTIL
THINGS BECOME MORE CLEAR.

.TOP...NONE

34

In the hours before

Special weather statement, Jun 18, 10:01 PM CST, 3 hours 26 minutes before
KSZ008-020-034-190420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1101 PM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH NUMBER 449 VALID UNTIL 11 PM HAS EXPIRED
FOR A PART OGF NORTH CENTRAL KANSAS...

THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE FOLLOWING
COUNTIES OF NORTH CENTRAL KANSAS...

REPUBLIC...CLOUD AND OTTAWA.

The radar

The Topeka radar (KTWX), 60 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

4 lightning. Local standard time, as filed.

Lightning, Jackson

When
June 19, 1:27 AM CST
Where
Jackson County, 5 mi E of Hoyt
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Lightning struck a propane tank and started a fire that did minor damage as well as burning most of the propane.

Lightning, Shawnee

When
June 19, 2:43 AM CST
Where
Shawnee County, 6 mi SSE of Tecumseh
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Lightning struck a house and ignited a fire that did extensive damage to the structure. No one was injured.

Lightning, Shawnee

When
June 19, 3:10 AM CST
Where
Shawnee County, Topeka
Property damage
$375,000
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Lightning struck a church and ignited a fire that totally destroyed the church.

Lightning, Franklin

When
June 19, 5:00 AM CST
Where
Franklin County, 4 mi SE of Ottawa
Property damage
$7,000
Reported by
NEWSPAPER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Lightning struck a storage barn and ignited a fire that damaged the structure and much of its contents.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249504, 5249505, 5249506, 5249507.